Lamictal withdrawal

Lamictal, also known as Lamotrigine, is an drug that is used in the treatment of Bipolar Disorder as a mood stabilizer and Epilepsy as an anticonvulsant. Lamictal has also been used "off label" for depression, PTSD, dysthymia (a milder form of depression and other mood disorders. Because Lamictal is a reasonably new drug, there have been few studies completed regarding withdrawal effects. In fact, the way Lamictal works on the brain remains unknown but at the time of filling the prescription, it is noted within the drug information that Lamictal is thought to work by restoring the balance of certain natural substances, or neurotransmitters in the brain.

Although there have been very few studies made public regarding withdrawal from Lamictal, it has been documented that this drug has caused scores of extremely harsh withdrawal effects for many people.

The most commonly reported withdrawal symptoms associated with this drug are; irritability with rage and feelings of hostility so strong that the person fears they have lost of control of their emotions; loss of focus and confusion to the degree that their jobs are at risk and their lives are unmanageable; lethargy and exhaustion, and constant, dibilitating migrane type headaches. "Brain flashes" or feelings of being "zapped" in the brain are another difficult symptom. There have also been many accounts of having vivid nightmares, constant dizziness, anxiety, as well as racing and irrational thoughts, which include thoughts of committing suicide. Feelings of worthlessness and severe depression have also been determined as a Lamictal withdrawal symptom.

Some other physical withdrawal effects are dry eyes and the feeling that the head is "lopsided" and exceedingly heavy.

More rarely, ravenous hunger has been described as well as experiencing frightening hallucinations. The most significant and dangerous symptom is that people have had life threatening seizures when withdrawing from Lamictal.

Others demonstrate loss of short term memory while withdrawing from this drug. People have recounted episodes of getting lost in very familiar places, not knowing where they were or what they were supposed to be doing. Reports of being unable to perform their daily duties at work and home due to a feeling of being unstable on their feet, "drunk" and unable to control their bodily movements and thought processes.

Many patients mention that although they have had to withdraw from other drugs, Lamictal appears to cause a harsher withdrawal and they feel that they are "going crazy" and are "standing on the precipice of suicide" because of Lamictal withdrawal symptoms.

Although some patients have reported that their doctor did not think it was necessary to taper off the medication, when stopped abruptly, serious withdrawal effects occur. It is imperative that a person never stop taking Lamictal abruptly mainly because of the possibility of having a life threatening seizure. It is strongly recommended that the person taper off the drug very slowly over many months or even years. Each step down will likely cause sleeplessness, more irritability, crawling skin, jumpy leg muscles and all other above-mentioned withdrawal symptoms until the body becomes accustomed to the new dose. Also, interesting to note is that the final, small doses are the hardest to stop because of feelings of nausea and physical discomfort when there is absolutely no Lamictal in the system. People have remained on very low doses for many months because of these symptoms. It is important that a person be in therapy or connected with a physician that is familiar with this drug in order to decrease the discomfort of withdrawing from Lamictal.

In conclusion, if you are trying to discontinue Lamictal make sure you are connected with a knowledgeable physician or therapist and taper off of the drug very slowly. Be aware of the various withdrawal symptoms so that if they occur, you can take steps immediately to reverse those symptoms. It is also imperative that you try to get some physical exercise, eat nutritiously, and get as much rest as possible while going through the withdrawal process. This will help make your experience as controlled and as comfortable as possible.